

Embracing the past, innovating for the future

6 – 8 November 2024 Bay Pavilions, Batemans Bay

Conference Program

(subject to change)

Wednesday 6 November 2024			
8.00am	Conference Registration Foyer, Bay Pavilions		
8.50am - 10.50am	Session 1 – Plenary		

Welcome to Country

Welcome from Eurobodalla Shire Council

Minister Address (TBC)

Address by Major Sponsor – NSW Department of Climate Change, Energy, the Environment and Water

Keynote Address

1.30pm

Dr Jodi Edwards, Vice-Chancellor Indigenous Research Fellow, University of Wollongong

Address by Silver Sponsor - NSW Local Land Services

10.50am – 11.20am		Morning Tea		
Session 2 11.20am – 12.30pm	2A: Applied science and innovation	2B: Policy, planning and legal insights	2C: First Nations peoples' perspectives and coastal community partnerships	
11.20am – 11.40am	Drivers of extreme sea level trends and variability along the Australia's coast Julian O'Grady CSIRO	Wharf Road, Batemans Bay: History and lessons for coastal management and planning Maria Plytarias Department of Planning, Housing and Infrastructure	Walking together: innovative First Nations engagement in Coastal Management Karlee vander Meulen <i>Eurobodalla Shire Council</i>	
5 min	Changeover	Changeover	Changeover	
11.45am – 12.05pm	Millennial and contemporary dynamics of the barrier estuary entrance at Moruya, Australia Tom Oliver UNSW Canberra	Planning for change: Sea Level Rise and the Coastal Vulnerability Area Jordan Vickers <i>Tweed Shire Council</i>	A Strength-Based Relational Co- Design Approach for a Collaborative Aboriginal Economic Development Project Makrita Solitei Australian National Centre for Ocean Resources and Security	
5 min	Changeover	Changeover	Changeover	
12.10pm – 12.30pm	How well can we predict long-term sandy shoreline change in NSW? Kristen Splinter UNSW Sydney Water Research Laboratory	Landuse and development planning when impacted by both coastal and floodplain hazards Emma Maratea Rhelm	Overcoming engagement hurdles: Perspectives from a Local Aboriginal Land Council Tim Stubbs Wolfpeak	
12.30pm –		Lunch		

Collaboration for a Blue Future: opportunities and challenges for emerging maritime industries Michelle Voyer University of Wollongong Changeover The Everlesting Start A Plus Coastal Shelf Waves in I History of management at Warilla Beach – Sand mining to seawalls Danny Wiecek NSW DCCEEW Changeover Changeover Changeover Bronte Seawall Upgrade to Protect Manual Plus Basal Food Sources and	NSW
Rronte Seawall Ungrade to Protect Basal Food Sources and	
Rronto Saguall Ungrado to Protect	
The Everlasting Story - A Blue Carbon Demonstration Project Jessica Morris NSW DCCEEW The Everlasting Story - A Blue Carbon Demonstration Project Jessica Morris NSW DCCEEW Australia's Oldest SLSC from Coastal Hazards Joao Goncalves Royal HaskoningDHV Movement in an Inter-Con Temperate Estuary Troy Gaston University of Newcass	nected
5 min Changeover Changeover Changeover	
2.20pm – 2.30pm Understanding urchin bathrough Indigenous oral hand remote sensing in NSW: the past, marine parks Coral Latella, NSW DCCEEW & Ed Couriel Death Table 1007	stories NSW ong
Beth Toki, BMT Manly Hydraulics Laboratory Key fish habitat offsets ecosystem service appro Alice Harrison UNSW Sydney Water Res Laboratory	oach
5 min Changeover Changeover Changeover	
Can the endangered Posidonia australis seagrass tolerate more frequent flooding? Tim Glasby NSW DPI Fisheries Tim Glasby NSW DPI Fisheries	sonal cive il shoot cass
3.05pm – 3.30pm Afternoon Tea	
Session 4 3.30pm – 5.00pm 4A: Contemporary approaches for adapting to coastal hazards and climate change risks 4B: Applied science and innovation 4C: 10 Minute	
Sand nourishment requirements to mitigate seawall end effects James Carley UNSW Sydney Water Research Laboratory Tides in Estuaries – Key Features, Sea Level Rise, and Human Intervention Kris Kumbier NSW DCCEEW Sand nourishment requirements to on the CMP rollercoas Ana Rubio Hornsby Shire Council 3.40pm – 3.50pm Planning future foresh development in Lake Mackaren Mason Lake Macquarie City Co	ter il ore quarie
5 min Changeover Changeover Changeover	

3.55pm – 4.15pm	When is a setback not a setback? Drawing lines in the sand Natalie Paterson Royal HaskoningDHV	Applying the DST for Bank Erosion Management in the Shoalhaven LGA Oscar Garrat Rhelm	3.55pm – 4.05pm Coastal Management aDAPtation - guiding the nexus between CMP and DAPs Michelle Fletcher NSW DCCEEW 4.05pm – 4.15pm Coastal management programs – status and key insights Andrew Williams NSW DCCEEW
5 min	Changeover	Changeover	Changeover
4.20pm – 4.40pm	Adelaide's beaches: a shift in sand management strategies Evan Watterson Bluecoast Consulting Engineers	Evolving Risk Profiles: Backwater and Overbank Tidal Inundation in Urban Estuaries Michael Rosenthal <i>Rhelm</i>	4.20pm – 4.30pm CoastSat Live – A web dashboard for near real-time shoreline data from space Yarran Doherty UNSW Sydney Water Research Laboratory 4.30pm – 4.40pm A framework for using coastal monitoring data: an Illawarra Coast case study. Dylan McLaughlin University of Wollongong
5 min	Changeover	Changeover	Changeover
4.45pm – 5.05pm	Sacrificial Structures on the Coast – Sensible or Stupid? Peter Horton Horton Coastal Engineering	Assessing the utility of biodegradable substrate for NSW oyster reef restoration Kristine Faelnar Macquarie University	4.45pm – 4.55pm Quantifying the exposure to drowning and injury on the NSW Coastline Chris Twine Surf Life Saving New South Wales
			4.55pm – 5.05pm The Coastal Weeds and Marine Debris Project: 17 years of multiagency cooperation Luke Hamilton Far South Coast Landcare Association
5.05pm Close of Day One			
Welcome Reception – Bay Pavillions 7.00pm Sponsored by Department of Planning, Housing and Infrastructure – Crown Lands			

Thursday 7 November 2024

8.30am Conference Registration, Foyer, Bay Pavilions				
Session 6 9.00am – 10.35am	6A: Applied science and innovation	6B: Lessons learnt to empower future opportunities	6C: Contemporary approaches for adapting to coastal hazards and climate change risks	
9.00am – 9.20am	Statewide assessment of open- coast inundation risk in New South Wales Raimundo Ibaceta NSW DCCEEW	Missed opportunities for strategic alignment of CMPs and public recreation development Pam Dean-Jones Umwelt Environmental and Social Consultants	Planning optimisation for coastal wetlands under rising seas Toby Tucker UNSW Sydney Water Research Laboratory	
5 min	Changeover	Changeover	Changeover	
9.25am – 9.45am	Coastal inundation assessments for future coastlines: a new approach for Byron Shire Heiko Loehr Bluecoast Consulting Engineers	Managing community perceptions in assessing the need for dredging in the Shoalhaven Braiya White Shoalhaven City Council	bushfire impact Jeff Kelleway University of Wollongong	
5 min	Changeover	Changeover	Changeover	
9.50am – 10.10am	Prioritising coastal inundation within NSW and across Australia using new storm-surge maps Andrew Fielding JB Pacific	2019-2020 Bushfire Impacts on the Water Quality of NSW South Coast Estuaries Nuria Lahuerta Pineiro <i>NSW DCCEEW</i>	A decision-making framework to support beach access asset management Nigel Smith Shoalhaven City Council	
5 min	Changeover	Changeover	Changeover	
10.15am – 10.35am	Improving Economic Estimates for Beach Values: The Beach Valuation and Estimation Tool Marc Daley NSW DCCEEW	Developing best practices for coastal monitoring Rachel Przeslawski RPS	Managing Public Access to the Shell Cove Breakwaters During Storm Events Ben Morgan Worley Consulting	
10.35am – 11.00am		Morning Tea		
Session 7 11.00am - 12.35pm	7A: Lessons learnt to empower future opportunities	7B: Sustainable coastal environments and blue futures	7C: Contemporary approaches for adapting to coastal hazards and climate change risks	
11.00am – 11.20am	Surf's Up, elevating surf amenity in the CMP process Dan Messiter <i>Royal HaskoningDHV</i>	Studying the impact of marine heatwaves on Huon Estuary (Tasmania, Australia) Julio Salcedo-Castro IMAS/UTAS	Coastscan NSW: A collaboration towards long term coastal monitoring with drones Chris Drummond NSW DCCEEW	
5 min	Changeover	Changeover	Changeover	
11.25am – 11.45am	Halfway there: five years of implementing the Lake Illawarra Coastal Management Program Trudy Costa Wollongong City Council	The ebb and flow of delivering innovative nature-based solutions Heidi Thomson Eurobodalla Shire Council	Developing a sustainable foreshore management approach for Lady Robinson Beach Matthew Phillips <i>Manly Hydraulics Laboratory</i>	
5 min	Changeover	Changeover	Changeover	
11.50am – 12.10pm	Blind spots and trip hazards: Lessons learned from navigating the CMP process Chris Beadle Water Technology	Management of agricultural coastal landscapes with climate change and sea level rise Bennett Macdonald CSIRO	Balmoral Beach Seawall Aprol Remediation Trial Replacement of Renomattress with Rock Bags Yanyan Zhang Royal HaskoningDHV	
5 min	Changeover	Changeover	Changeover	
Field Trip 2: Wago	onga Inlet Living Shoreline (WILS) ar	nd Dalmeny Themeda Grasslands cult	tural burning program, Narooma	

Field Trip 2: Wagonga Inlet Living Shoreline (WILS) and Dalmeny Themeda Grasslands cultural burning program, Narooma will be departing at 12.15pm

Coordinated Coastal Planning and Hallett Cove: Coastal Protection How can we improve CZEASs? Broad Scale Implementation of leading a revival of ocean pools in **Neil Dufty** 12.15pm -Living Shoreline Solutions in the Australia 12.35pm Water Technology Northern Gulf of Mexico, USA **Nicole Larkin** Nick Lewis, Moffatt & Nichol Nicole Larkin Design 12.35pm - 1.10pm Lunch

Session 8 - Field Trips (includes afternoon tea)

FT1: Educate, Embrace, Empower - Wimbie Beach Headland or Grandfathers Gully, Lilli Pilli

FT2: Wagonga Inlet Living Shoreline (WILS) and Dalmeny Themeda grasslands cultural burning program, Narooma (will be departing at 12.15pm)

FT3: Erosion and Recovery over the decades – Batemans Bay's longstanding Erosion hotspots and Australia's infamous longest record beach state record: Bengello Beach

FT4: Reviving Bhundoo – a Clyde River Boat Trip

7.00pm

5.00pm Close of Day Two

Conference Dinner & Annual NSW Coastal Management Awards

Batemans Bay Soldiers Club

Conference Dinner Dress Up Theme is "B" for Batemans Bay

Sponsored by Royal HaskoningDHV

Frid	av	Q I	Novem	hor 2	024
	av	o i	NOVEIII	UCI 4	UZT

8.30am Conference Registration Foyer, Bay Pavilions

Foyer, Bay Pavillons					
Session 9 9.00am – 11.00am	9A: Policy, planning and legal insights	9B: Coastal processes and insights	9C: Innovative practices		
9.00am – 9.20am	Australian Coastal Management Act: do we need one? Bruce Thom University of Sydney	Data-driven lessons for managing boating activities on coastal waterways Jack Hannan Transport for NSW	9.00am – 9.10am Designing the Coast: The Role of Architects and Landscape Architects in Seascapes Sophie Lanigan University of Cambridge 9.10am – 9.20am Headland Bypassing in New South Wales – Statewide Classification of Headland Morphology Elise Burner University of Newcastle		
5 min	Changeover	Changeover	Changeover		
9.25am – 9.45am	Improving decision making for public Crown land in the NSW coastal zone Catherine Knight Crown Lands - Department of Planning, Housing and Infrastructure	Surf Life Saving NSW Emergency Response Beacons: Current Utilization and Future Prospects Andrew Ugarte Surf Lifesaving NSW	9.25am – 9.35am Ecological Effects of Foreshore Stabilisation on Estuarine Fish Life Stages Hayden Swift University of Newcastle 9.35am – 9.45am Reef Life Survey: Citizen science providing the groundwork for research Jen Thompson Nature Coast Marine Group		
5 min	Changeover	Changeover	Changeover		
9.50am – 10.10am	Preparation of & Implementation of Coastal Management Programs to Manage the Coast Megan Hawley <i>Lindsay Taylor Lawyers</i>	Community Stewardship for Tallow Waters: A Grassroots Approach to ICOLL Conservation Alexander Brawn UTS	What's under the wharf? From citizen science to real restoration solutions Cat Leach Catfish Creative		
5 min	Changeover	Changeover	Changeover		
10.15am – 10.35am	Land value consequences of Coastal Hazards and Adaption. Lessons from Lismore Ballanda Sack Beatty Hughes & Associates	Groundwater nutrients drive poor nearshore condition at Berkeley Vale, Tuggerah Lakes NSW Rebecca Swanson NSW DCCEEW	Contemporary Coastal Dune Regeneration Practice in the Southeast Luke Moroney Shoalhaven City Council		
5 min	Changeover	Changeover	Changeover		
10.40am – 11.00am	Anticipating coastal change: sea level rise projections and policy across NSW Courtney Smith Water Technology	Integrating Flood Resiliency to stormwater design with Sea Level Rise Jennifer Nunn The Balmoral Group	Developing practical CMP actions for addressing habitat loss in the Hunter Estuary Carla Sbrocchi Wolfpeak		
11.00am – 11.30am Morning Tea					

1.30am – 1.00pm Session 9 – Plenar

Keynote Address

NSW Coastal Council Address – Dr Philip Haines, chairperson

Young Local Eurobodalla Presenter

Announcement for 2025 NSW Coastal Conference Host Council, Conference Closing and Wrap-up

12.50pm Lunch